Iowa, 2014Tornadoes and Flash Flood in Iowa, May 11 to 12, 2014
May 11 to 12, 2014 · NWS DMX · 31 events in 14 counties and zones
Low pressure over Kansas moved northeast during the afternoon of the 11th into the morning of the 12th. By dawn on the 12th, the low was over northeast Kansas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2.1 million
- Crop damage
- None recorded
- Events
- 31
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure over Kansas moved northeast during the afternoon of the 11th into the morning of the 12th. By dawn on the 12th, the low was over northeast Kansas. A cold frontal boundary extended northeast from the low into northwest Iowa. The atmosphere became unstable and was strongly sheared. CAPE had increased to around 3000 J/kg by the late afternoon. Downdraft CAPE was in the 800 to 1200 J/kg range with available CAPE in the -10 to -30 C layer of the atmosphere around 600 J/kg. The lifted index was between -6 and -9 C. The freezing level had risen to around 14,000 feet. Deep moisture was drawn into the state on a 40 kt low level jet. Precipitable water values were in the 1.3 to 1.5 inch range. The LCL was quite low around 750 meters The atmosphere was strongly sheared with 55 to 65 kts of effective shear available. Thunderstorms formed along the cold front with initial development to the southwest of Iowa. The storms developed northeast into Iowa and became severe. There were numerous reports of high winds near 70 MPH, along with quarter to ping pong ball sized hail. Several funnel cloud reports were received as well. Flash flooding became a problem in Cass County near Atlantic. A NWS survey team found that 4 tornadoes touched down in Guthrie, Dallas and Boone Counties. One tornado formed south of Guthrie Center and tracked just over 10 miles northeastward and dissipated northeast of Lake Panorama where high end EF-1 and low EF-2 damage was found. The average path width was 240 yards with maximum wind speed of 115 MPH. A second tornado was an EF-1 tornado that formed on the west side of Lake Panorama and tracked east northeast to just south of Yale before dissipating. The third tornado was just north of Dallas Center in Dallas County and ended about 5 miles northwest of Granger just before reaching HWY 141. It was an EF-0 tornado with winds of 85 MPH. The fourth tornado was also an EF-0 occurring in Boone County where it touched down to the southeast of Luther.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 11, 5:09 AM CST, 2 hours 6 minutes earlier.
Area forecast discussion, May 11, 5:09 AM CST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
609 AM CDT SUN MAY 11 2014
.SHORT TERM /TODAY/...
ISSUED AT 407 AM CDT SUN MAY 11 2014
WARM FRONT WILL LIFT NORTH INTO IOWA TODAY. DEEP MOISTURE TRANSPORT
IS UNDERWAY AND IS EVIDENT ON THE 88D REFLECTIVITY PRODUCTS THIS
MORNING. MODELS ARE IN REASONABLE AGREEMENT ON TWO SETS OF
CONVECTION TODAY. THE FIRST KS EXPECTED TO DEVELOP TO THE SOUTHWEST
AND PUSH ACROSS THE SOUTH CLOSE TO THE WARM FRONT. THIS FITS WELL
WITH THE THETAE ADVECTION SHOWN IN THE MODELS. NEXT ROUND WILL BE
DEPENDENT ON WHAT HAPPENS WITH THE FIRST. THE MORE CLEARING WE GET
BEHIND THE FIRST SET THE MORE INSTABILITY WILL BE AVAILABLE. NEXT
ROUND WILL BE CLOSER TO THE COLD FRONT AND LATE IN THE FIRST PERIOD.
MOST WILL BE IN THE TONIGHT PERIOD. IN ADDITION TO SEVERE
WEATHER...DEEPER MOISTURE AND THE POTENTIAL FOR TRAINING ECHOS WILL
GIVE THE POSSIBILITY OF HEAVY RAINFALL AND LOCAL FLOODING. TEMPS
TODAY WILL BE TRICKY AND VERY DEPENDENT ON MORNING CONVECTION WENT
WITH THE IDEA OF ENOUGH CLEARING IN THE AFTERNOON TO ALLOW READINGS
TO REACH 80 OR ABOVE OVER THE SOUTH.
.LONG TERM /TONIGHT THROUGH SATURDAY/...
ISSUED AT 407 AM CDT SUN MAY 11 2014
ONGOING SEVERE WEATHER AND HEAVY RAIN EVENT WAS THE PRIMARY FOCUS
TONIGHT INTO MONDAY...THEN WITH THE FALL LIKE TEMPERATURES THROUGH
THE REMAINDER OF THE EXTENDED PERIOD. STRONG AREA OF LOW PRESSURE
AT THE SURFACE WILL DEVELOP OVER THE TX/OK PANHANDLES WITH THE
INVERTED SURFACE TROUGH EXTENDING NORTHEAST INTO IOWA AND SOUTHERN
MINNESOTA THIS EVENING. A DEEP 500MB TROUGH DIGS SOUTH INTO THE
FOUR CORNERS REGION BY 00Z MONDAY AND THIS TROUGH LOOKS TO SLOWLY
PROPAGATE EAST AND CLEAR THE STATE BY LATE MONDAY NIGHT...PLACING
THE FORECAST AREA IN MUCH COLDER TEMPERATURES THROUGH THE REST OF
THE WEEK.
TONIGHT INTO MONDAY...BY AROUND 03Z MONDAY...THE WARM FRONT LOOKS
TO BE LAID UP IN THE VICINITY OF THE I-80 TO HIGHWAY 20 CORRIDOR
WITH THE MAIN BULGE AS FAR NORTH AS AMES OR FORT DODGE AREA. THERE
IS TREMENDOUS INSTABILITY AVAILABLE ALONG AND SOUTH OF THIS
BOUNDARY AS MUCAPE VALUES RANGE FROM 2000-4000 J/KG...WITH MUCH OF
THIS INSTABILITY IN THE 0-1KM OR 0-3KM RANGE...VERY IMPRESSIVE TO
SAY THE LEAST. THE 0-1KM AND 0-3KM BULK SHEAR ARE IN 30 TO 45 KNOT
RANGE AND HODOGRAPHS (DSM/OTM/RDD) CONTINUE TO SHOW THE SICKLE
SHAPE FEATURE INDICATING THE DEEP LAYER SHEAR PRESENT FOR LONG
LIVED SUPERCELLS. STORMS LOOK TO TRACK FROM SW TO NE...IF AND
WHEN ANY STORMS GET ROOTED WITH THE BOUNDARY WILL ONLY AID IN THE
LOW LEVEL SHEAR AND HELICITY...ONLY INCREASING THE TORNADIC
DEVELOPMENT POTENTIAL. HENCE...AGREE WITH SPC 10 PERCENT HATCHED
AREA FOR TORNADIC RISK THROUGH TONIGHT. PLUS WITH THE
SUSTAINABILITY OF THE UPDRAFTS...LARGE HAIL IS HIGHLY LIKELY AND
EXPECTING SEVERE STORMS TO PERSIST WELL INTO THE LATE EVENING
HOURS. KEPT SEVERE WORDING MENTION IN FORECAST THROUGH 05Z
MONDAY.
OTHER ISSUE...HEAVY RAIN. STRONG AND DEEP MOISTURE TRANSPORT
CONTINUES TONIGHT INTO TOMORROW BEFORE THE MAIN COLD FRONT AND
AFOREMENTIONED UPPER LEVEL TROUGH PUSH ACROSS THE STATE BY THE
LATE AFTERNOON. WARM LAYER CLOUD DEPTHS ARE IN THE 12KFT TO 13KFT
RANGE AND PRECIPITABLE WATER VALUES REMAIN AROUND 1.50" THROUGH
MONDAY MORNING. SHOULD SEE SOME EFFICIENT HEAVY RAIN PRODUCERS
LATE TONIGHT THROUGH THE MORNING HOURS AS THE LLJ CONTINUES TO
PUMP MOISTURE INTO THE STATE KEEP CONVECTION GOING.
PRECIP CHANCES DECREASES THROUGH THE AFTERNOON MONDAY WITH THE
FRONT/TROUGH MOVING ACROSS THE STATE. STILL SOME SHOWER ACTIVITY
POSSIBLE WITHIN THE CAA MONDAY NIGHT INTO EARLY TUESDAY MORNING.
TUESDAY THROUGH SATURDAY...COLD PERIOD WILL PERSIST THROUGH THE
EARLY PART OF THE WEEKEND AS A COUPLE OF REINFORCING SHOTS OF COLD
AIR FILTERS INTO THE REGION. THE COLDEST NIGHT LOOKS TO BE
THURSDAY NIGHT INTO FRIDAY...AND MAY SEE SOME AREAS OF FROST AND
POSSIBLY A LATE SEASON FREEZE ACROSS NORTHERN IOWA BY FRIDAY
MORNING AS THE SURFACE HIGH BUILDS INTO MINNESOTA.
&&
.AVIATION...11/12Z
ISSUED AT 604 AM CDT SUN MAY 11 2014
DIFFICULT TIMING WITH THE THUNDERSTORMS TODAY. IT LOOKS LIKE TWO
ROUNDS BASICALLY. THE FIRST IS WITH THE WAA WING ASSOCIATED WITH
THE WARM FRONT LIFTING NORTH INTO THE STATE. MOSTLY OF THIS WILL
BE OVER WITH ACROSS THE SRN TAFS AND BY MID TO LATE AFTERNOON
OVER THE NORTHERN TAF SITES. SHOULD BE A 3 TO 6 HOUR LENGTH OF
TIME AT EACH SITE. NEXT ROUND WILL BEGIN OVER WESTERN IA LATER
TODAY AND AFFECT THE TAF SITES FOR A FEW HOUR PERIOD AS IT MOVES
THROUGH FROM 02A IN THE KFOD AREA...TOP AFTER 08Z IN KOTM. VFR
MUCH OF THE TAF PERIOD...MVFR IN CIG AND FOG LAT TONIGHT ACROSS
THE STATE.
OUTLOOK...COLD FRONT WILL MAKE SLOW PROGRESS ACROSS THE STATE
MONDAY IN TO TUE. SHOWER AND THUNDERSTORMS WILL BE WIDESPREAD AS
WELL AS MVFR CIGS. IMPROVING CONDITIONS TUE INTO WED AS HIGH
PRESSURE BUILDS INTO THE STATE.
&&
.HYDROLOGY...
ISSUED AT 407 AM CDT SUN MAY 11 2014
RAINFALL RATES TONIGHT INTO MONDAY MORNING HAVE THE POTENTIAL TO
EXCEED 2 TO 3 INCHES PER HOUR AT TIMES. CONCERNED ABOUT FLASH
FLOODING AND MAY NEED TO CONSIDER A FLASH FLOOD WATCH TONIGHT
THROUGH MONDAY MORNING...BUT HELD OFF DUE TO THE SEVERE WEATHER
POTENTIAL. MAIN AREAS AFFECTED WILL BE URBAN AREAS...SMALL
CREEKS/STREAMS RUNNING BANK FULL OR HIGHER THROUGH MONDAY MORNING
DUE TO THE RAPID RAINFALL RATES. MOST OF THE MAIN STEAM RIVERS CAN
HANDLE SOME WATER ATTM...AND ANY RESPONSE LOOKS TO BE LATER THIS
WEEK.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...MS MAY 14
LONG TERM...PODRAZIK
AVIATION...MS MAY 14
HYDROLOGY...PODRAZIK
Hazardous weather outlook, May 11, 4:17 AM CST, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
517 AM CDT SUN MAY 11 2014
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-121030-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
517 AM CDT SUN MAY 11 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...TODAY AND TONIGHT
FIRST ROUND OF THUNDERSTORMS...POTENTIALLY SEVERE...WILL AFFECT
CENTRAL TO SOUTHERN PORTIONS OF THE STATE THIS MORNING INTO THE
EARLY AFTERNOON HOURS. THE MAIN THREAT WILL BE LARGE HAIL.
A SIGNIFICANT SEVERE WEATHER OUTBREAK IS POSSIBLE BEGINNING LATE
THIS AFTERNOON AND CONTINUING THROUGH THE EVENING HOURS TONIGHT.
SEVERE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING MULTIPLE STRONG
AND LONG TRACK TORNADOES ALONG WITH VERY LARGE HAIL OVER MUCH OF
CENTRAL IOWA. THIS IS A POTENTIALLY DANGEROUS SITUATION. HEAVY
RAIN WILL ACCOMPANY THE THUNDERSTORMS TODAY AND TONIGHT LEADING TO
LOCALIZED AREAS OF FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SEVERE WEATHER IS AGAIN POSSIBLE ON MONDAY AFTERNOON AND
EVENING...MAINLY EAST OF INTERSTATE 35. THE PRIMARY THREATS WILL
BE LARGE HAIL AND STRONG WINDS. HEAVY RAIN WILL ACCOMPANY THE
THUNDERSTORMS MONDAY AND MAY LEAD TO LOCALIZED AREAS OF FLASH
FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING...AND
WILL LIKELY BE NEEDED SUNDAY INTO SUNDAY NIGHT...AND POSSIBLY
AGAIN ON MONDAY.
KLP
Event by event
20 thunderstorm wind, 4 hail, 4 tornado, 2 heavy rain, 1 flash flood. Local standard time, as filed.
Heavy Rain, Cass
- When
- May 11, 7:15 AM CST to May 12, 7:15 AM CST
- Where
- Cass County, 1.4 mi N of Griswold
- Reported by
- Trained Spotter
- Coordinates
- 41.250, -95.152
A trained spotter measured 4.10 inches of rain. Most of the rain fell in a 2 to three hour period.
Hail, Palo Alto
- When
- May 11, 6:52 PM CST
- Where
- Palo Alto County, 1.22 mi NE of Cylinder
- Measured
- 1.25 in hail
- Property damage
- $3,000
- Reported by
- Broadcast Media
- Coordinates
- 43.090, -94.550
Heavy Rain, Calhoun
- When
- May 11, 7:05 PM CST to 8:05 PM CST
- Where
- Calhoun County, 3.28 mi SE of Jolley
- Reported by
- Mesonet
- Coordinates
- 42.450, -94.670
Rainfall of 1.98 inches in the past hour.
Thunderstorm Wind, Cass
- When
- May 11, 7:58 PM CST
- Where
- Cass County, Marne
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 41.450, -95.120
Winds estimated at 60 MPH.
Flash Flood, Cass
- When
- May 11, 8:26 PM CST to May 12, 2:30 AM CST
- Where
- Cass County, 4.4 mi WSW of Atlantic Arpt to 0.15 mi SE of Atlantic
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 41.366, -95.122
Highway 6 just northwest of Atlantic has water flowing up to curb level. Bull Creek drainage area was beginning to overflow. Considerable street flooding in the town of Atlantic.
Thunderstorm Wind, Sac
- When
- May 11, 8:35 PM CST
- Where
- Sac County, Sac City
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.420, -95.000
Large tree limbs down and table and chairs blown around on the deck.
Tornado, Guthrie
- When
- May 11, 8:43 PM CST to 8:58 PM CST
- Where
- Guthrie County, 4.48 mi WSW of Monteith to 4.75 mi ESE of Fanslers
- Rating
- EF2
- Path length
- 10.35 mi
- Path width
- 240 yd
- Property damage
- $1.3 million
- Reported by
- NWS Storm Survey
- Coordinates
- 41.611, -94.513
An NWS storm survey determined that an EF-2 tornado touched south southwest of Guthrie Center and tracked northeast across Lake Panorama and dissipating shortly thereafter.
Tornado, Guthrie
- When
- May 11, 8:56 PM CST to 9:03 PM CST
- Where
- Guthrie County, 2.97 mi SE of Fanslers to 5.94 mi E of Fanslers
- Rating
- EF1
- Path length
- 4.33 mi
- Path width
- 190 yd
- Property damage
- $400,000
- Reported by
- NWS Storm Survey
- Coordinates
- 41.724, -94.424
EF-1 tornado started near Sunset Beach on Lake Panorama before heading northeast to just south of Yale.
Thunderstorm Wind, Calhoun
- When
- May 11, 8:58 PM CST
- Where
- Calhoun County, 0.28 mi SSW of Pomeroy
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 42.547, -94.683
Large tree limb down, chair blown off the deck and a power transformer blown.
Thunderstorm Wind, Guthrie
- When
- May 11, 9:03 PM CST
- Where
- Guthrie County, 3.49 mi S of Jamaica
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $3,000
- Reported by
- NWS Employee
- Coordinates
- 41.800, -94.310
A large tree was snapped.
Thunderstorm Wind, Guthrie
- When
- May 11, 9:08 PM CST
- Where
- Guthrie County, 4.86 mi S of Herndon
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 41.780, -94.340
Large branches snapped off of healthy tree.
Hail, Greene
- When
- May 11, 9:20 PM CST
- Where
- Greene County, 0.51 mi W of Jefferson Muni Arpt
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 42.020, -94.340
Tornado, Dallas
- When
- May 11, 9:21 PM CST to 9:27 PM CST
- Where
- Dallas County, 3.62 mi SE of Minburn to 1.67 mi SSE of Moran
- Rating
- EF0
- Path length
- 5.91 mi
- Path width
- 100 yd
- Property damage
- $100,000
- Reported by
- NWS Storm Survey
- Coordinates
- 41.735, -93.978
EF0 Tornado north of Dallas Center stayed in rural area and produced minor damage.
Thunderstorm Wind, Dallas
- When
- May 11, 9:21 PM CST
- Where
- Dallas County, 0.61 mi NNW of Dallas Center Arpt
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 41.688, -94.023
Winds estimated at 60 MPH at Highway 44 and 169 west of Dallas Center.
Thunderstorm Wind, Dallas
- When
- May 11, 9:22 PM CST
- Where
- Dallas County, 0.69 mi N of Dallas Center
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 41.690, -93.970
Winds estimated at 60 MPH at Highway 44 and R16.
Thunderstorm Wind, Dallas
- When
- May 11, 9:26 PM CST
- Where
- Dallas County, 1.48 mi SSW of Ortonville
- Measured
- 52 kt (60 mph) measured gust
- Property damage
- $1,000
- Reported by
- Amateur Radio
- Coordinates
- 41.600, -93.980
Minor tree damage reported.
Thunderstorm Wind, Dallas
- When
- May 11, 9:28 PM CST
- Where
- Dallas County, 3.72 mi SE of Minburn
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Amateur Radio
- Coordinates
- 41.740, -93.970
Power lines and 8 to 10 inch diameter limbs down.
Thunderstorm Wind, Polk
- When
- May 11, 9:30 PM CST
- Where
- Polk County, 1.12 mi S of Clive
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 41.614, -93.782
A large tree about one foot in diameter was uprooted.
Hail, Polk
- When
- May 11, 9:40 PM CST
- Where
- Polk County, 0.52 mi E of Urbandale
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 41.630, -93.710
Thunderstorm Wind, Polk
- When
- May 11, 9:40 PM CST
- Where
- Polk County, 0.52 mi E of Urbandale
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 41.630, -93.710
Wind gusts estimated at 60 to 70 MPH.
Tornado, Boone
- When
- May 11, 9:44 PM CST to 9:46 PM CST
- Where
- Boone County, 2.85 mi SW of Napier to 1.26 mi SSW of Napier
- Rating
- EF0
- Path length
- 1.68 mi
- Path width
- 100 yd
- Property damage
- $25,000
- Reported by
- NWS Storm Survey
- Coordinates
- 41.947, -93.763
Short-lived tornado that did some minor damage at a farmstead in rural Boone County before moving into open farmland.
Thunderstorm Wind, Story
- When
- May 11, 9:50 PM CST
- Where
- Story County, 1.03 mi E of Ontario
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Amateur Radio
- Coordinates
- 42.030, -93.660
Thunderstorm Wind, Polk
- When
- May 11, 9:50 PM CST
- Where
- Polk County, 1.24 mi SE of Farrar
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Social Media
- Coordinates
- 41.790, -93.510
Winds were estimated at 60 MPH.
Thunderstorm Wind, Story
- When
- May 11, 9:50 PM CST
- Where
- Story County, 1.05 mi SE of Ontario
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 42.020, -93.665
Trees down along Franklin Ave on the west side of Ames.
Thunderstorm Wind, Story
- When
- May 11, 9:51 PM CST
- Where
- Story County, 1.04 mi E of Ontario
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Amateur Radio
- Coordinates
- 42.031, -93.660
Two to four inch limbs down at Lee Park.
Thunderstorm Wind, Polk
- When
- May 11, 9:53 PM CST
- Where
- Polk County, 1.91 mi SE of Lovington
- Measured
- 61 kt (70 mph) measured gust
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 41.630, -93.675
Measured at 42nd and Douglas Ave.
Thunderstorm Wind, Polk
- When
- May 11, 9:54 PM CST
- Where
- Polk County, 2.52 mi ESE of Lovington
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Broadcast Media
- Coordinates
- 41.633, -93.657
Very large two to three foot diameter tree down on a car.
Thunderstorm Wind, Jasper
- When
- May 11, 10:12 PM CST
- Where
- Jasper County, 0.52 mi W of Prairie City
- Measured
- 54 kt (62 mph) measured gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 41.600, -93.240
Thunderstorm Wind, Adams
- When
- May 11, 11:19 PM CST
- Where
- Adams County, 2.7 mi ESE of Mercer
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $75,000
- Reported by
- Public
- Coordinates
- 40.920, -94.580
Barn blown down by high winds.
Hail, Clarke
- When
- May 12, 12:18 AM CST
- Where
- Clarke County, 0.52 mi E of Osceola
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 41.030, -93.770
Thunderstorm Wind, Warren
- When
- May 12, 5:05 AM CST
- Where
- Warren County, New Virginia
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 41.180, -93.730
A few shingles were removed from a new roof. There was large tree limb damage in town and power lines down east of town. A metal panel was blown off a shed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Nebraska, May 11 to 15, 20141 injured · $2.4 million · EF3 · 39 events
- Wildfire in Texas, May 11 to 14, 20141 death · $10 million · 1 event
- Tornadoes and Hail in Iowa, May 11, 2014$3.0 million · EF1 · 9 events
- Flash Flooding and Flood in Illinois, May 11, 2014$353,000 · 1.25 in hail · 23 events
- Tornadoes and Hail in Kansas, May 11, 2014EF1 · 73 events
- Flash Flood and Hail in Iowa, May 11, 2014$304,000 · 2.75 in hail · 20 events
- Flash Flooding and Hail in Illinois, May 11, 2014$313,000 · 2.75 in hail · 19 events
- Hail and Damaging Winds in Ohio, May 11, 2014$226,000 · 1.75 in hail · 14 events
- Hail and Damaging Wind in Kansas, May 11, 2014$250,000 · 1.75 in hail · 10 events
- Damaging Wind in Wisconsin, May 11, 2014$175,000 · 52 kt wind · 1 event
- Flash Flooding and Flood in Indiana, May 11 to 12, 2014$65,000 · 68 kt wind · 12 events
- Tornadoes and Hail in Kansas, May 11, 2014EF0 · 46 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 505963, 505894, 505895, 505910, 505891, 512023, 505986, 506001, 512020, 505898, 505903, 505896, 506002, 512013, 505911, 505912, 505902, 511991, 505901, 505916, 506639, 505907, 505913, 505999, 505908, 505914, 512014, 505915, 506000, 505909, 506204.